Re: Diagnosed....whats next????
Re: Diagnosed....whats next????
[ Back to Messages
Posted by Tina
on September 24, 2000 at 11:04:56:
In Reply to: Re: Diagnosed....whats next???? posted by Ev on September 23, 2000 at 19:07:47:
: : : I need help on deciding what medical choice I have to make. Any answers reguarding the following both positive and negative answers wante
: : : 1) option 1. medication only, doctors report side effects are hives
: : : 2) option 2. radiation iodine therapy, dr. says this is best, my questions are, Is this painful?? How long are you uncomfortable? How soon do you need a synthetic drugs?
: : : 3) option 3. surgical removal of thyroid, dr says this is really done now, my ques. is, How long before returning to work? How big is scar? Prev. scar was (6-7 inch long)
: : : PLEASE ANSWER ME SOON SO I CAN MAKE A DECISION!!!!THANK-YOU, KATHY
: : Kathy,
: : I had two uptakes of Radiation Iodine and it's painless and tasteless. They gave me a clear liquid to swallow and basically said stay away from pregnant women and small children for the rest of the day. It helped and I went on synthyroid about 2 weeks later however, synthyroid made my blood read normal but didn't relieve any of the thyroid symptoms so I changed over to natural thyroid and have been great since. Personally, I would do the operation as a last resort but it greatly depends on your situation and what the doctor thinks is best. Good luck. I'm sure others will give you there thoughts too.
: Hi Kathy, i also had 2 radioactive iodine treatments, first one wasn't enough, and same results, tasteless, painless, and i was just happy to not be hyperthyroid (mean, anxious, irritable, sweaty,etc) anymore. Went on synthroid after that (steady increases over a year) and have been on it every since without any problems at all. Good luck,,,Ev
Hope to hear from you soon, Tina
Hi Kathy, I guess I'm the odd ball here. I had only one RAI treatment and if I had it to do over again, I would have tried BTR (Block Replacement Thearpy)first. While is it tasteless it was not entirely painless. There are a few of us that experience a great deal of swelling and flu like symptoms for 3-4 days from it. Also, it can continue to destroy your thyroid for up to a year or more nessitating constant dose increases in your medication and making you feel like you are on a horrible rollar coaster ride.
BTW, one of the side effects of the synthetic hormone replacements that you will most likely have to go on afterwards is also...Hives. ALL medications can have many side effects! But once your thryoid is destroyed you have no option but to take them for the rest of your life.
Here is a description of BRT " BRT stands for Block and Replace Therapy. It is
the number one choice of treatment for Graves in Japan and in much of Europe. In Japan, they have an 85% success rate. Not bad odds!!! Here's how it works: You are first put on an anti-thyroid medicine (either PTU or Tapazole.) I started out on Tapazole, but was allergic, so my doctor switched me to PTU. Once my blood levels reaches a certain point, my dosage of PTU was INCREASED and he added Synthroid. Now, why would you be taking a "pro-thyroid" and an "anti-thyroid" drug at the same time? There's a very simple explanation. The aim of this treatment is to "trick" your thyroid into thinking it doesn't have to work anymore. This "puts it to sleep" and allows it to heal."
For more information on it go to.
http://www.delphi.com/ab-thyroid/messages/?msg=12854.1 You can speak with people that have gone though this process there and ask them any questions you like, if you would like to consider this. Never hurts to investigate all your options before committing to one! There is a lot more information on that site so look though more of the messages there in the Hyperthyroid/Graves folder.
Best of Luck, Tina P.S. Let me know if you have any problems getting into that site through the link. Smckee1@earthlink.net